Balguti Kesari is hawked for babies but will cause elevated lead blood levels.
Alternative Medicine

Balguti Kesaria Ayurvedic Remedy Poisons At Least 3 Kids – “Very High” Lead

Last Thursday, the Michigan Department of Health and Human Services, or MDHHS, issued an alert for an Ayurvedic “remedy” marketed in this country as either Balguti Kesaria or Kesaria Balguti, explaining that the product had been linked to at least 2 cases of elevated blood lead levels in children.

A day later, the US Food and Drug Administration, or FDA, issued a nationwide warning about the product.

Balguti Kesaria is sold mostly as a “tonic pill” for babies. Sold in tablet form, it is supposed to be ground up and given to infants to help with digestion and to ease bowel movements. It is also given for ailments ranging from teething pain to parasitic infections and even rickets.  Unfortunately, the remedy, which is manufactured by several different companies in India, is also contaminated with what MDHHS calls “very high levels of lead”.

So far, the product has been linked to elevated blood lead levels in both Michigan and North Carolina. Three children are known to have been affected with at least one of them suffering developmental delays.

Obviously, if you are taking the product yourself or giving it to a child, you should stop immediately. You are also urged to consult with a qualified medical professional.

Childhood Lead Exposure

Exposure to lead is never healthy for anyone of any age–it serves no biological purpose whatsoever in the body. But it is especially dangerous for children, who naturally absorb it faster and rid themselves of it far less efficiently than adults.

Children exposed to lead in utero are at risk for premature birth or low birth weight. Children exposed after birth can suffer anemia, learning disabilities, behavioral disorders and organ damage or organ failure.

Many of these issues, including intellectual disabilities, are lifelong.

The Continuing Problem With Contaminated Ayurvedic Medications

Balguti Kesaria is not the first Ayurvedic medication to be found dangerously contaminated. Two years ago the FDA issued an advisory for Baidyanath brand products after tests done by the FDA and the New York City Department of Health and Mental Hygiene found lead and mercury in nearly a dozen of that brand’s supplements.

And just this year, doctors in New Zealand, writing in Internal Medicine Journal, treated a man suffering from what they characterized as “very high lead levels” from Ayurvedic medications he was using to self-treat his diabetes.

Heavy metals, minerals and ground gemstones are often mixed with Ayurvedic herbs. Lead and mercury are the most common intentional or non-intentional additions  but other poisonous substances can also contaminate Ayurvedic remedies. A 2014 case report in Journal of Medical Toxicology told the story of three patients who had to be treated for chronic arsenic poisoning after using an unidentified remedy.

Cases like these, and innumerable others, are why researchers from the All India Institute of Medical Sciences came out in June, recommending that “regular awareness programs” should be attempted to educate the public about the potential for heavy metal poisoning linked to herbal medications.

####

We’re ad-free. Help us stay that way with a 99-cent purchase for your Kindle, Nook or Kobo. Or share our work: